Nursing diagnosis – RISK FOR UNSTABLE BLOOD GLUCOSE

RISK  FOR  UNSTABLE  BLOOD  GLUCOSE

DEFINITION

At risk for variation of blood glucose/sugar levels from the normal

range

RISK FACTORS

• Deficient knowledge of

• Lack of adherence to diabetes

diabetes management

management

• Developmental level

• Physical activity level

• Dietary intake

• Physical/mental health status

• Inadequate blood glucose

• Pregnancy

monitoring

• Stress

• Lack of acceptance of diagnosis

• Weight gain or loss

ASSESSMENT FOCUS    (Refer  to  comprehensive  assessment  parameters.)

• Behavior

• Neurocognition

• Emotional

• Nutrition

• Physical regulation

• Tissue integrity

EXPECTED OUTCOMES

The patient will

• Be free from symptoms of hypoglycemia/hyperglycemia.

• Have serum glucose to the prescribed desired range.

• Verbalize understanding of how to control blood glucose level.

SUGGESTED NOC OUTCOMES

Blood Glucose Level; Diabetes Self-Management; Knowledge:

Diabetes Management, Weight Control

INTERVENTIONS AND RATIONALES

Determine: Assess patient for symptoms of low serum glucose level

and maintain a patient airway if indicated. A low serum glucose

may not be detected in some patients until moderate to severe cen-

tral nervous system impairment occurs, which can lead to a compro-

mised airway and cardiac arrest.

Assess for the underlying cause (e.g., inadequate dietary intake;

illness such as nausea, vomiting, or diarrhea; and too much insulin)

to help patient prevent future episodes and adapt treatment strate-

gies and lifestyle changes.

Monitor or instruct patient to monitor glucose levels with a glu-

cometer at regular intervals to identify and respond early to fluctua-

tions in glucose levels that occur outside normal parameters.

Assess family understanding of prescribed treatment regimen. The

family plays an important role in supporting the patient.

Assess patient’s knowledge of hypo/hyperglycemia to ensure ade-

quate management and prevent future episodes.

Monitor for signs and symptoms of hyperglycemia (polyuria, poly-

dipsia, polyphagia, lethargy, malaise, blurred vision, and headache).

Early detection ensures prompt intervention and management.

155
Assess for the underlying cause of elevated serum glucose level,

including inadequate dietary intake, illness, and poor medication

management to prevent future episodes and develope treatment

strategies such as changes in lifestyle.

Perform: Perform immediate finger stick with a glucometer to deter-

mine glucose level, which will guide treatment strategies. Administer

insulin, as prescribed, to treat elevated blood glucose levels.

Provide patient with glucose tablets or gel if he or she is

conscious and has ability to swallow. Administer intravenous glucose

if patient is unconscious or cannot swallow. Immediate treatment in

the form of oral or intravenous glucose must be administered to

reverse the low serum glucose level. If patient becomes nauseated,

turn patient on side to prevent aspiration.

Protect patient from injuries, such as falls. Symptoms of low

serum glucose place patient at risk for injury especially when driving

and performing other potentially dangerous activities.

Evaluate serum electrolyte levels. Administer potassium, as

prescribed. With elevated blood glucose levels, potassium and

sodium levels may be low, normal, or high, depending on the

amount of water loss. Consider performing serum testing for

HgbA1c (glycosylated hemoglobin A3C level) to evaluate average

blood glucose levels over a period of approximately 2–3 months and

to assess the adherence and effectiveness of the treatment regimen.

Inform: Teach patient and family self-management of hypoglycemia

and hyperglycemia including glucose monitoring at regular intervals

to treat abnormal glucose levels early and medication management,

nutritional intake, exercise, and regular follow-up visits with the

physician to ensure adequate understanding and management of the

treatment regimen to prevent future hyperglycemic events. Patient

and family teaching may include referrals to a diabetic educator, dia-

betic education classes, and a dietician.

Manage: Consult physician if signs and symptoms persist. Changes

in prescribed medications may be needed, such as with oral

hypoglycemic agents or insulin dosing. Call for emergency medical

services if patient is unstable outside the hospital.

SUGGESTED NIC INTERVENTIONS

Bedside Laboratory Testing; Health Education; Health Screening;

Nutritional Counseling; Teaching: Disease Process; Teaching:

Prescribed Medications

Reference

Oldroyd, J., et al. (2006). Randomized controlled trial evaluating lifestyle

interventions in people with impaired glucose tolerance. Diabetes Research
and Clinical Practice, 72(2), 117–127.

Leave a Reply